[Skip to Content]
[Skip to Content Landing]
Article
April 14, 1956

CONTACT DERMATITIS FROM NEOMYCIN

JAMA. 1956;160(15):1355. doi:10.1001/jama.1956.02960500085025

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Cases of contact dermatitis from neomycin therapy are considered rare; however, within less than one year I have encountered nine cases of a peculiar dermatitis due to contact with ointments containing neomycin. As the cause of the dermatitis in most of these cases was suspected by neither the patients nor their physicians, it seems appropriate to bring this form of contact sensitivity to neomycin to general attention. The following seems characteristic of this type of contact dermatitis: 1. The clinical appearance, in most instances, was that of an insidious aggravation of a preexisting dermatitis and not the obvious picture of an acute, superimposed contact dermatitis. 2. Application of ointments containing neomycin usually, but not always, would aggravate the dermatitis. 3. Preparations containing both neomycin and hydrocortisone at times appeared helpful. 4. Patch tests with neomycin were either completely negative or only occasionally or inconstantly positive. 5. Intradermal

First Page Preview View Large
First page PDF preview
First page PDF preview
×